Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Toxic Ingestion of Acetaminophen and Acetylsalicylic Acid in a Parturient at 33 Weeks Gestation

A Case Report

Reale, Sharon C., MD*; Gray, Kathryn J., MD, PhD; Boyer, Edward W., MD, PhD; Arce, Dominique Y., MD, MPH*; Farber, Michaela K., MD, MS*

doi: 10.1213/XAA.0000000000000915
Case Reports
Buy
SDC

The anesthetic management of toxic ingestion during pregnancy requires concomitant concerns for both mother and fetus. We describe the management of a parturient at 33 weeks of gestation after a suicide attempt by ingestion of acetaminophen (APAP) and acetylsalicylic acid (ASA). Timing of toxin ingestion must be determined, prompt antidote administration prioritized, and hepatotoxicity-induced hematologic impairment anticipated. Fetal exposure to toxins must also be minimized. The use of point-of-care rotational thromboelastometry in conjunction with standard coagulation testing in such cases facilitates consideration of neuraxial anesthesia and determination of risk for postpartum hemorrhage.

*Department of Anesthesiology, Perioperative and Pain Medicine

Division of Maternal-Fetal Medicine

Department of Emergency Medicine, Brigham and Women’s Hospital, Harvard Medical School, Boston, Massachusetts.

Accepted for publication September 6, 2018.

Funding: None.

The authors declare no conflicts of interest.

Address correspondence to Sharon C. Reale, MD, Department of Anesthesiology, Perioperative and Pain Medicine, Brigham and Women’s Hospital, Harvard Medical School, 75 Francis St, CWN L1, Boston, MA 02115. Address e-mail to screale@bwh.harvard.edu.

© 2019 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website